Barbiturate Allergy

Incidences of anaphylaxis have been reported after induction with thiopental. The incidence of barbiturate allergy is estimated to be 1 per 30,000 patients.

The majority of the patients who suffer from anaphylaxis due to barbiturate allergy also possess history of chronic allergy.

Miller’s anesthesia says the following about Barbiturate Allergy –

The effects of barbiturates on various organ systems have been studied extensively. Some side effects occur in unpredictable, varying proportions of patients, whereas cardiovascular and pulmonary side effects are dose related.

There are no important differences between the barbiturates with regard to their effects on the various organ systems (respiratory, cardiovascular, gastrointestinal, hepatic, and renal), but there are differences in other complications with these drugs.

The complications of injecting barbiturates include a garlic or onion taste (40% of patients), barbiturate allergy reactions, local tissue irritation, and rarely tissue necrosis.

An urticarial rash may develop on the head, neck, and trunk that lasts a few minutes.

More severe barbiturate allergy reactions, such as facial edema, hives, bronchospasm, and anaphylaxis, can occur. Treatment of anaphylaxis is symptomatic

Leave a Reply